Optimal periodic orbits of continuous time chaotic systems

Tsung Hsun Yang, Brian R. Hunt, Edward Ott

Research output: Contribution to journalArticlepeer-review

18 Scopus citations

Abstract

In previous work [B. R. Hunt and E. Ott, Phys. Rev. Lett. 76, 2254 (1996); Phys. Rev. E 54, 328, (1996)], based on numerical experiments and analysis, it was conjectured that the optimal orbit selected from all possible orbits on a chaotic attractor is “typically” a periodic orbit of low period. By an optimal orbit we mean the orbit that yields the largest value of a time average of a given smooth “performance” function of the system state. Thus optimality is defined with respect to the given performance function. (The study of optimal orbits is of interest in at least three contexts: controlling chaos, embedding of low-dimensional attractors of high-dimensional dynamical systems in low-dimensional measurement spaces, and bubbling bifurcations of synchronized chaotic systems.) Here we extend this previous work. In particular, the previous work was for discrete time dynamical systems, and here we shall consider continuous time systems (flows). An essential difference for flows is that chaotic attractors can have embedded within them, not only unstable periodic orbits, but also unstable steady states, and we find that optimality can often occur on steady states. We also shed further light on the sense in which optimality is “typically” achieved at low period. In particular, we find that, as a system parameter is tuned to be closer to a crisis of the chaotic attractor, optimality may occur at higher period.

Original languageEnglish
Pages (from-to)1950-1959
Number of pages10
JournalPhysical Review E - Statistical, Nonlinear, and Soft Matter Physics
Volume62
Issue number2
DOIs
StatePublished - 2000

Fingerprint

Dive into the research topics of 'Optimal periodic orbits of continuous time chaotic systems'. Together they form a unique fingerprint.

Cite this